Colorado, 2011

Blizzard and Winter Storm in Colorado, December 19 to 20, 2011

December 19 to 20, 2011 · NWS PUB · 20 events in 15 counties and zones

A powerful upper level storm system tracking across northern New Mexico combined with polar air across the eastern Colorado plains. including blizzard conditions.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A powerful upper level storm system tracking across northern New Mexico combined with polar air across the eastern Colorado plains. The result was significant snow and strong winds across many sections of southern Colorado...including blizzard conditions. Localized snow drifts up to 10 feet were noted...especially over sections of Baca County. There were numerous accidents across far southeast Colorado, and nearly 30 people needed to be rescued in Baca County alone. Livestock also needed special provision. Lighter snow accumulations under 6 inches occurred across the northern Sangre de Cristo Mountains and Pikes Peak Region, and adjacent valleys and plains. The highest totals occurred from the southern Sangre de Cristo Mountains to the far southeast Colorado plains. Some of the higher snow totals were...6 to 8 inches from southern El Paso and eastern Fremont Counties to Crowley County...10 to 15 inches in a wide swath from Huerfano County through Pueblo, Otero and Las Animas Counties into Kiowa, Prowers and northern Baca Counties...and 20 inches or more in southern Baca County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 19, 9:56 AM MST, 4 minutes earlier.

Area forecast discussion, Dec 19, 9:56 AM MST, 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
956 AM MST MON DEC 19 2011

.UPDATE...

BASED ON LATEST MODEL DATA AND CONSENSUS WITHIN THE WFO...ADDED
PUEBLO COUNTY INTO THE WARNING. AS IS THE CASE IN MOST
STORMS...MOST OF THE HEAVIER SNOW IN PUEBLO COUNTY WILL FALL OVER
THE SOUTHERN PART OF THE COUNTY...AND HAVE WORDED THE WSW TEXT TO
MENTION THIS.

ALSO ADDED THE WETS AND HUERFANO INTO THE WARNING.

AN ADVISORY HAS ALSO BEEN ADDED FOR THE PIKES PEAK REGION.

MODELS SHOWING THE STORM WILL MOVE A BIT FARTHER NORTH AND THIS
WAS THE MAIN REASON FOR THE UPGRADES. \/HODANISH

&&

.AVIATION...

SNOW IS LIKELY FOR KPUB AND KCOS THIS AFTERNOON AND EVENING. WINDS
WILL BE FROM A NORTHERLY COMPONENT AND ACCUMULATING SNOWS WILL
OCCUR. WE UPDATED THE FCST AT 930 AM THIS MORNING. WE ARE CALLING
FOR TOTAL SNOW ACCUMULATIONS AT KPUB TO BE 6 INCHES...FOR KCOS WE
WE EXPECT 3 INCHES. CONDITIONS SHOULD IMPROVE DURING THE EARLY
MORNING HOURS TUESDAY...~09Z-ISH.

&&

.PREV DISCUSSION... /ISSUED 454 AM MST MON DEC 19 2011/

SHORT TERM...
(TODAY AND TONIGHT)

..BLIZZARD CONDITIONS TODAY AND TONIGHT FOR THE SOUTHEAST PLAINS...

POTENT WINTER STORM NOW MOVING INTO SOUTHERN NM WILL TRACK NORTH AND
EASTWARD INTO THE CENTRAL TX AND OK PANHANDLES LATER TONIGHT AND
TUE MORNING. IR CLOUD TOPS ARE NOW COOLING RAPIDLY OVR NE NM...WITH
A FEW LTG STRIKES EVIDENT...A SIGN THAT THIS STORM MEANS BUSINESS.
MODELS ARE ALL IN REASONABLE AGREEMENT ON GENERAL TRACK AND AMT
OF QPF FROM THIS STORM. HOWEVER...SMALL SCALE DYNAMICS WITHIN THE
STORM WILL PROBABLY DETERMINE WHO WINS THE PRIZE FOR HIGHEST
ACCUMS FROM THIS SYSTEM...AS A RELATIVELY NARROW BAND OF THE
HEAVIEST PRECIP IS EXPECTED TO DEVELOP LATER TODAY. WITHIN THIS
MESOSCALE BAND...EXPECT SNOWFALL RATES OF UP TO 2 INCHES PER HOUR.
THE BEST BET FOR GREATEST SNOW AMTS IS STILL S OF HIGHWAY 50...AND
E OF INTERSTATE 25. A SWATH WITHIN A POLYGON DEFINED BY
KTAD-KLHX-KLAA-KSPD LOOKS TO BE THE SAFEST BET FOR TOTALS EXCEEDING
1 FOOT...POSSIBLY REACHING 2 FEET BY TUE MORNING. ALONG WITH WINDS
IN THE 20-30 MPH RANGE WITH GUSTS TO 40 MPH OR HIGHER...THIS WILL
RESULT IN BLIZZARD CONDITIONS OVER A RELATIVELY WIDE AREA. TRAVEL
IN THESE AREAS WILL BE NOT ONLY DANGEROUS...BUT LIFE THREATENING.
ROAD CLOSURES LIKELY BY LATER TODAY INTO TUE AS WINDS WHIP THE HEAVY
SNOWFALL INTO DRIFTS THAT WILL LIKELY BE SEVERAL FEET DEEP IN SPOTS.
THE AREA OF GREATEST CONCERN WILL BE INTERSTATE 25 SOUTH OF
WALSENBURG...AND MOST OF THE MAIN ROUTES OVR THE SE
PLAINS...INCLUDING HGWY 96 E OF ORDWAY...50 E OF BOONE...ALL
OF 285/387...AND HGWY 160 E OF KTAD. TRAVEL IN THESE AREAS IS HIGHLY
DISCOURAGED THROUGH TONIGHT. HAVE OPTED TO UPGRADE OUR PRE-EXISTING WINTER
STORM WARNINGS AND ADVISORIES TO BLIZZARD WARNINGS...AS THE LAST
COUPLE OF MODEL RUNS HAVE COME IN WITH SLIGHTLY HIGHER QPF...AND
CONSIDERABLY STRONGER WINDS OVR A WIDE AREA.

TEMPS EXPECTED TO FALL RAPIDLY THIS MORNING INTO THE AFTERNOON AS A
COLD FRONT CONTINUES TO PUSH SWRD OVR THE PLAINS. WILL LIKELY SEE
THE HIGHS FOR THE DAY MET THIS MORNING...FALLING BELOW FREEZING THIS
AFTERNOON. COULD SEE A BRIEF RAIN-SNOW-SLEET MIX OVR THE SRN ZONES
AND LOWER ARKANSAS LATER THIS MORNING-AFTERNOON...BUT EXPECT A QUICK
CHANGEOVER TO ALL SNOW. TRICKIEST ASPECT OF THE FORECAST REMAINS THE
FRINGE ZONES OF PUEBLO AND EL PASO COUNTIES ALONG WITH TELLER
COUNTY. NORTH WINDS WILL TEND TO LIMIT SNOW AMOUNTS OVER N PUEBLO
AND SRN EL PASO...BUT THE STRONG DYNAMICS OF THIS SYSTEM MAY BE
ENOUGH TO COUNTERACT SOME OF THAT EFFECT. STRONG ISENTROPIC LIFT ON
THE 300K SURFACE IS NOTED LATER TODAY...PARTICULARLY THIS EVE OVER
MUCH OF THE ERN PLAINS. WILL HAVE TO MONITOR CLOSELY TODAY...AS EVEN
LIGHT SNOW AMTS COULD PROVE PROBLEMATIC WITH WINDS CONTINUING TO
GUST WELL INTO TONIGHT. NOT MUCH IMPROVEMENT EXPECTED BEFORE TUE
MORNING.

LONG TERM...
(TUESDAY THROUGH SUNDAY)

TUE MORNING THE UPR LOW IS EXPECTED TO CENTERED OVR NWRN OK...WITH
LINGERING SNOW ACRS MUCH OF THE SERN PLAINS...ALTHOUGH ADDITIONAL
ACCUMULATIONS ARE EXPECTED TO BE LIGHT. BY LATE AFTERNOON THE LOW
IS EXPECTED TO BE IN FAR ERN KS...WITH PCPN ENDING OVR THE
FORECAST AREA...ALTHOUGH THE GFS CONTINUES TO INDICATE THE
POSSIBILITY OF SOME LIGHT SNOW OVR THE SW CO MTS. IN THE WAKE OF
THIS UPR LOW...HIGH TEMPS TUE SHOULD BE COOL. WITH LITTLE SKY
COVER EXPECTED TUE NIGHT...LOW TEMPS WILL BE QUITE COOL...ESPECIALLY
IN SNOW COVERED LOCATIONS. THE SNOW COVERED AREAS WL ALSO HAVE A
HARD TIME WARMING ON WED AND WL GO BELOW GUIDANCE AGAIN FOR HIGHS
THIS DAY. ON WED A NEW UPR TROF IS EXPECTED TO DROP INTO NRN UT.
THE NAM BRINGS PCPN INTO THE CONTDVD A BIT EARLIER THAN THE GFS.
THE MODELS THEN BRING THE TROF OVR CO FOR WED NIGHT AND THU. THE
GFS CLOSES OFF A LOW NR THE FOUR CORNERS AND THE ECMWF LOOKS SIMILAR...WHILE
THE NAM HAS AN OPEN WAVE THRU MIDDAY AND IS A LITTLE FARTHER EAST
WITH THE SYSTEM. EITHER WAY...IT IS STARTING TO LOOK LIKE A FAIRLY
GOOD CHANCE FOR PCPN ACRS THE FORECAST AREA ON THU...ALONG WITH
HIGHS MOSTLY IN THE 20S AT THE LOWER ELEVATIONS. ON FRI THE GFS
AND ECMWF TAKE THIS UPR TROF EASTWARD...WITH PROBABLY SOME
LINGERING SNOW AT LEAST FOR ERN PORTIONS OF THE CWA FRI
MORNING...BUT THEN ENDING FOR THE AFTERNOON. FOR SAT THE GFS AND
ECMWF HAS A NEW UPR TROF MOVING OVR THE AREA...ALTHOUGH THE ECMWF
HAS A WEAK AND DRY SYSTEM...AND THE GFS HAS A DEEPER TROF WITH
PCPN CHANCES. THE GFS THEN TAKES THIS SYSTEM SOUTH OF THE AREA SUN
WITH PCPN ENDING AND THE ECMWF HAS GENERALLY DRY NW FLOW AS A
RIDGE BUILDS OVR THE WRN STATES.

AVIATION...

KCOS AND KPUB...STRONG COLD FRONT IS NOW MOVING THRU THE
PLAINS...AND WILL SEE N TO NW WINDS CONTINUE ON THRU THIS
EVENING...WITH ONLY A SLIGHT DECREASE IN WINDS EXPECTED THROUGH
ABOUT 03Z TONIGHT. BOTH KPUB AND KCOS WILL BE ON THE EDGE OR FRINGES
OF HEAVIER SNOWFALL LATER TODAY AND TONIGHT...AND THIS WILL
RESULT IN A BIT OF UNCERTAINTY REGARDING THE EXPECTED CIGS AND VSBY
LATER TODAY. MODEL FORECAST SOUNDINGS SUGGEST A PROLONGED PERIOD
OF LOW IFR CIGS FROM ABOUT THE 21-00Z TIME THROUGH A GOOD PORTION
OF THE OVERNIGHT PERIOD. OCCASIONAL ROUNDS OF SN ALONG WITH STRONG
WINDS COULD REDUCE VISIBILITIES TO LIFR OR VLIFR AT TIMES LATER
TODAY. FOCUS SHOULD NOT BE ENTIRELY ON THE TERMINAL
CONDITIONS...SINCE CONDITIONS ARE EXPECTED TO FLUCTUATE GREATLY
THROUGH TONIGHT...AND VERY POOR AVN CONDITIONS ARE EXPECTED FOR A
WIDE PORTION OF SE CO THRU TONIGHT.

KALS...WINDS AND CONDITIONS NOT EXPECTED TO BE AS BAD IN THE SAN
LUIS VALLEY...BUT CAN EXPECT A PERIOD OF MVFR TO POSSIBLY IFR
CONDITIONS AT KALS ESPECIALLY THIS AFTERNOON AND INTO THIS EVENING.
VSBY WILL VARY DEPENDING ON PRECIP...BUT NOT EXPECTING ANY FG AT
KALS THRU TUE MORNING AS WINDS STAY UP MOST OF THE NIGHT. 44

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WARNING UNTIL 5 AM MST TUESDAY FOR COZ074-088-089-093.

WINTER STORM WARNING UNTIL 5 AM MST TUESDAY FOR COZ075-079-080-
086-087.

BLIZZARD WARNING UNTIL 9 AM MST TUESDAY FOR COZ094>099.

WINTER WEATHER ADVISORY UNTIL 5 AM MST TUESDAY FOR COZ072-073-
081>085.

&&

34/34
Hazardous weather outlook, Dec 19, 6:48 AM MST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
648 AM MST MON DEC 19 2011

COZ058>089-093>099-200200-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
648 AM MST MON DEC 19 2011

...BLIZZARD WARNING TODAY FOR THE SOUTHEAST PLAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL MOVE ACROSS NEW MEXICO AND INTO OKLAHOMA
MONDAY AND MONDAY NIGHT...BRINGING SIGNIFICANT SNOW AND WIND TO
PORTIONS OF THE SOUTHEAST COLORADO PLAINS.

THE FAR SOUTHEASTERN COLORADO PLAINS...INCLUDING BACA...PROWERS...LAS
ANIMAS...OTERO...CROWLEY AND BENT COUNTIES WILL SEE A FULL FLEDGED
BLIZZARD DEVELOP FROM THIS STORM THIS AFTERNOON AND TONIGHT.
WHITEOUT CONDITIONS ARE EXPECTED WITH NORTH WINDS GUSTING OVER 40
MPH. SNOWFALL WILL BE HEAVIEST SOUTH OF HIGHWAY 50 AND EAST OF
INTERSTATE 25...WHERE 10-20 INCHES OF SNOW MAY FALL BY TUESDAY
MORNING. HOWEVER...SIGNIFICANT DRIFTING WILL OCCUR OVER THE
ENTIRE AREA.

ROUTES EXPECTED TO BE MOST IMPACTED BY THE STORM INCLUDE INTERSTATE
25 SOUTH OF WALSENBERG...HIGHWAY 50 EAST OF BOONE...HIGHWAY 160
EAST OF TRINIDAD...AND HIGHWAYS 10...96...350...AND 287/385.
TRAVEL OVER THESE ROUTES LATER TODAY AND TONIGHT WILL BE EXTREMELY
HAZARDOUS AND POTENTIALLY LIFE THREATENING. ROAD CLOSURES WILL
BE POSSIBLE.

THE AREAS ADJACENT TO THESE COUNTIES...INCLUDING SOUTHERN PUEBLO
COUNTY...HUERFANO COUNTY...THE WET MOUNTAINS AND SOUTHERN SANGRE
DE CRISTO RANGE...WILL ALSO SEE A PERIOD OF STRONG WINDS AND
HEAVY SNOW DEVELOP MONDAY AFTERNOON AND NIGHT. THESE CONDITIONS
ARE NOT EXPECTED TO BE QUITE AS SEVERE AS THOSE EXPERIENCED
FARTHER SOUTH AND EAST. SNOWFALL ACCUMULATIONS OF AT LEAST 6
INCHES WILL BE POSSIBLE IN THESE AREAS.

THE MOUNTAINS AND VALLEYS FARTHER WEST WILL ALSO SEE SOME SNOW
AND WIND MONDAY AND MONDAY NIGHT BUT SNOWFALL ACCUMULATIONS AND
WINDS IN THESE AREAS WILL BE MUCH LIGHTER.

THE COLORADO SPRINGS AND PUEBLO AREAS WILL LIKELY SEE SNOWFALL
AMOUNTS IN THE 1 TO 3 INCH RANGE...ACCOMPANIED BY GUSTY NORTH
WINDS CREATING AREAS OF BLOWING SNOW AT TIMES. SNOWFALL MAY EXCEED
3 INCHES OVER THE PALMER DIVIDE AND PIKES PEAK AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WEATHER SYSTEM WILL DROP SOUTH INTO THE AREA FOR WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT...BRINGING CHANCES OF SNOW TO MUCH OF THE
AREA. AT THIS TIME IT LOOKS LIKE A FEW TO SEVERAL INCHES OF SNOW
WILL BE POSSIBLE OVER THE MOUNTAINS...WITH A COUPLE INCHES
POSSIBLE OVER THE PALMER DIVIDE AND PORTIONS OF THE INTERSTATE 25
CORRIDOR.

A WEAK WEATHER SYSTEM MAY MOVE OVER THE AREA SATURDAY NIGHT AND
EARLY SUNDAY...POSSIBLY BRINGING SOME LIGHT ACCUMULATIONS TO THE
CENTRAL COLORADO MOUNTAINS...PIKES PEAK AND TELLER COUNTY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY TODAY AND TONIGHT OVER ALL OF SOUTHEAST COLORADO.

44/28

In the hours before

Local storm report, Dec 19, 8:19 AM MST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
819 AM MST MON DEC 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 AM     NON-TSTM WND GST 4 WNW FOUNTAIN          38.70N 104.77W
12/19/2011  M53 MPH          EL PASO            CO   AWOS

            FORT CARSON.

&&

PJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 blizzard, 10 winter storm. Local standard time, as filed.

Blizzard, Eastern Las Animas County

When
December 19, 10:00 AM MST to December 20, 2:00 AM MST
Where
Eastern Las Animas County forecast zone
Reported by
Trained Spotter
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

Blizzard, Springfield Vicinity / Baca County

When
December 19, 10:00 AM MST to December 20, 2:00 AM MST
Where
Springfield Vicinity / Baca County forecast zone
Reported by
Trained Spotter
Coordinates
37.319, -102.560 (the zone’s center; the record gives no point)

Winter Storm, Southern Sangre de Cristo Mountains Above 11000 Ft

When
December 19, 10:00 AM MST to December 20, 3:00 AM MST
Where
Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

Winter Storm, Wet Mountains Between 8500 and 10000 Ft

When
December 19, 10:00 AM MST to December 20, 3:00 AM MST
Where
Wet Mountains Between 8500 and 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

Winter Storm, Wet Mountains Above 10000 Ft

When
December 19, 10:00 AM MST to December 20, 3:00 AM MST
Where
Wet Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.989, -104.947 (the zone’s center; the record gives no point)

Winter Storm, Pueblo Vicinity / Pueblo County Below 6300 Ft

When
December 19, 10:00 AM MST to December 20, 3:00 AM MST
Where
Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

Winter Storm, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
December 19, 10:00 AM MST to December 20, 3:00 AM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

Winter Storm, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
December 19, 10:00 AM MST to December 20, 3:00 AM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

Blizzard, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
December 19, 11:00 AM MST to 9:00 PM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

Blizzard, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
December 19, 11:00 AM MST to 9:00 PM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

Winter Storm, Crowley County

When
December 19, 11:00 AM MST to 10:00 PM MST
Where
Crowley County forecast zone
Reported by
Trained Spotter
Coordinates
38.327, -103.785 (the zone’s center; the record gives no point)

Winter Storm, La Junta Vicinity / Otero County

When
December 19, 11:00 AM MST to 10:00 PM MST
Where
La Junta Vicinity / Otero County forecast zone
Reported by
Trained Spotter
Coordinates
37.903, -103.716 (the zone’s center; the record gives no point)

Blizzard, Crowley County

When
December 19, 12:00 PM MST to 10:00 PM MST
Where
Crowley County forecast zone
Reported by
Trained Spotter
Coordinates
38.327, -103.785 (the zone’s center; the record gives no point)

Blizzard, La Junta Vicinity / Otero County

When
December 19, 12:00 PM MST to 10:00 PM MST
Where
La Junta Vicinity / Otero County forecast zone
Reported by
Trained Spotter
Coordinates
37.903, -103.716 (the zone’s center; the record gives no point)

Blizzard, Bent County

When
December 19, 12:00 PM MST to December 20, 1:00 AM MST
Where
Bent County forecast zone
Reported by
Trained Spotter
Coordinates
37.955, -103.072 (the zone’s center; the record gives no point)

Blizzard, Lamar Vicinity / Prowers County

When
December 19, 12:00 PM MST to December 20, 1:00 AM MST
Where
Lamar Vicinity / Prowers County forecast zone
Reported by
Trained Spotter
Coordinates
37.955, -102.393 (the zone’s center; the record gives no point)

Winter Storm, Western Kiowa County

When
December 19, 12:00 PM MST to December 20, 1:00 AM MST
Where
Western Kiowa County forecast zone
Reported by
Trained Spotter
Coordinates
38.433, -102.740 (the zone’s center; the record gives no point)

Winter Storm, Eastern Kiowa County

When
December 19, 12:00 PM MST to December 20, 1:00 AM MST
Where
Eastern Kiowa County forecast zone
Reported by
Trained Spotter
Coordinates
38.433, -102.740 (the zone’s center; the record gives no point)

Blizzard, Western Kiowa County

When
December 19, 2:00 PM MST to December 20, 1:00 AM MST
Where
Western Kiowa County forecast zone
Reported by
Trained Spotter
Coordinates
38.433, -102.740 (the zone’s center; the record gives no point)

Blizzard, Eastern Kiowa County

When
December 19, 2:00 PM MST to December 20, 1:00 AM MST
Where
Eastern Kiowa County forecast zone
Reported by
Trained Spotter
Coordinates
38.433, -102.740 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356855, 356875, 356876, 356877, 356878, 356879, 356880, 356881, 356850, 356851, 356882, 356883, 356853, 356854, 356873, 356874, 356884, 356885, 356857, 356871.